Alert archive / Oregon / Flash Flood Warnings in 2014

Flash Flood Warning 3, NWS Pendleton, OR

July 30, 2014Deschutes County, Oregon

NWS Pendleton, OR issued this flash flood warning at Jul 30, 2014, 7:20 PM PDT for Deschutes County, Oregon. It was in force for 85 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2014, 7:20 PM PDT (02:20 UTC)
Expired
Jul 30, 2014, 8:45 PM PDT
In force
85 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Flood severity
None

County Deschutes County, OR

The radar

The Portland,OR radar (KRTX), 193 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 7:24 PM PDTHEAVY RAIN 0.914 Ene Sisters, ORSPOTTER MEASURED 0.91 INCHES OF RAIN OVER THE COURSE OF AN HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 2.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2014-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2014-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2550 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WGUS56 KPDT 310220
FFWPDT
ORC017-310345-
/O.NEW.KPDT.FF.W.0003.140731T0220Z-140731T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
720 PM PDT WED JUL 30 2014

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN DESCHUTES COUNTY IN CENTRAL OREGON...

* UNTIL 845 PM PDT

* AT 715 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR             
  INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. 
  THIS INCLUDES SISTERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4418 12155 4432 12179 4439 12161 4433 12139

$$

MDV
2 follow-up statements
928 
WGUS56 KPDT 310224
FFWPDT
ORC017-310345-
/O.NEW.KPDT.FF.W.0003.140731T0224Z-140731T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
724 PM PDT WED JUL 30 2014

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN DESCHUTES COUNTY IN CENTRAL OREGON...

* UNTIL 845 PM PDT

* AT 718 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THIS 
INCLUDES SISTERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4418 12155 4432 12179 4439 12161 4433 12139

$$

MDV
116 
WGUS76 KPDT 310301
FFSPDT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
801 PM PDT WED JUL 30 2014

ORC017-310311-
/O.CAN.KPDT.FF.W.0003.000000T0000Z-140731T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DESCHUTES OR-
801 PM PDT WED JUL 30 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
DESCHUTES COUNTY...

THE HEAVY RAIN HAS ENDED AND THE THREAT FOR FLASH FLOODING HAS 
DIMINISHED. 

LAT...LON 4418 12155 4432 12179 4439 12161 4433 12139

$$

MDV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:42 PM PDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 30, 2:42 PM PDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
242 PM PDT WED JUL 30 2014

.SHORT TERM...TONIGHT THROUGH SATURDAY...AN UPPER LEVEL RIDGE WILL
REMAIN OVER THE WESTERN U.S. THROUGH THIS PERIOD. AS A RESULT THE
UPPER LEVEL FLOW OVER THE PACIFIC NORTHWEST WILL RUN SOUTHWEST TO
WEST-SOUTHWEST. WEAK DISTURBANCES EMBEDDED WITHIN THIS FLOW WILL
PERIODICALLY MOVE ACROSS THE REGION. THESE WAVES WILL GRAB PIECES OF
THE SUBTROPICAL MOISTURE COVERING THE SOUTHWEST U.S., BUT THE PACNW
WILL NOT SEE A FULL TAP INTO THIS MOISTURE. THESE WAVES, COMBINED
WITH DAYTIME HEATING, WILL RESULT IN SHOWERS AND THUNDERSTORMS OF
VARYING COVERAGES THROUGH SATURDAY. THE MAIN AREA AFFECTED INTO THIS
EVENING WILL BE ACROSS CENTRAL AND EAST-CENTRAL OREGON WITH LESSER
COVERAGES INTO THE BLUES AND WALLOWAS. COVERAGES OF STORMS WILL
INCREASE THURSDAY AND FRIDAY AS THE WAVE EXPECTED LATE THURSDAY INTO
FRIDAY LOOKS TO BE THE STRONGEST OF THE SERIES. THUS WILL PUSH
SCATTERED COVERAGE INTO NORTHEAST OREGON THURSDAY AND ALSO CONTINUE
TO INDICATE A SLIGHT CHANCE OF LINGERING STORMS OVERNIGHT INTO
FRIDAY. THERE IS SOME INDICATION IN THE GFS AND ECMWF MODELS THAT
SOME OF OUR WESTERN ZONES MAY SEE INCREASING DRYING SATURDAY
AFTERNOON. THIS WOULD LIMIT SHOWER AND STORM DEVELOPMENT IN THESE
ZONES. FOR NOW WILL INDICATE AN AREA OF DRYING INTO THE AREA AROUND
THE GORGE, BUT LEAVE SHOWERS/STORMS MENTIONED ELSEWHERE.
TEMPERATURES WILL REMAIN ABOVE SEASONAL, BUT WITH INCREASING
MOISTURE AND CLOUDINESS SHOULD SEE TEMPS COOL A FEW DEGREES. THUS
WILL NOT EXTEND THE CURRENT HEAT ADVISORIES BEYOND THEIR EXPIRATION
THIS EVENING. 90

.LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY AFTERNOON...AMPLIFIED
MID/UPPER LEVEL RIDGE OF HIGH PRESSURE IS STILL FORECAST TO RELAX
HEIGHTS ON THE NORTHERN FLANK OF THE RIDGE FROM MONDAY THROUGH
WEDNESDAY, BUT OTHERWISE MAINTAIN ITS ORIENTATION ACROSS THE
SOUTHWESTERN UNITED STATES.

SOUTHERLY TRANSPORT OF MID LEVEL MONSOONAL MOISTURE SHOULD REACH A
PEAK ON SUNDAY. DAYTIME SURFACE HEATING WILL DESTABILIZE THE
ATMOSPHERE SUNDAY AFTERNOON/EVENING FOR A CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS ACROSS THE OCHOCO-JOHN DAY HIGHLANDS, THE
SOUTHERN BLUE MOUNTAINS AND THE WALLOWA MOUNTAINS. MONDAY AND
TUESDAY THE RIDGE LOSES AMPLITUDE OVER THE PACIFIC NORTHWEST IN
RESPONSE TO AN UPSTREAM TROUGH IN THE NORTHEAST PACIFIC. THIS SYSTEM
IS PROGGED TO APPROACH THE COAST ON WEDNESDAY. DAYTIME HIGH
TEMPERATURES WILL REMAIN NEAR TO ABOVE NORMAL IN THE PACIFIC
NORTHWEST WITH HIGHS IN THE LOWER COLUMBIA BASIN OF AROUND 100
DEGREES EACH DAY THROUGH TUESDAY. HOWEVER, HIGHS ON WEDNESDAY WILL
BE MODERATED A BIT BY VIRTUE OF A WEAK MARINE PUSH ON WEDNESDAY.
POLAN

&&

.AVIATION...00Z TAFS...VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24
HOURS. FEW-SCT MID AND HIGH LEVEL CLOUDS FROM THUNDERSTORM ANVIL
BLOWOFF OVER THE OCHOCO-JOHN DAY HIGHLANDS AND CENTRAL OREGON THIS
AFTERNOON WILL BE POSSIBLE AT KDLS, KPDT AND KALW AFTER 22Z. THIS
AFTERNOON EXPECT A REPEAT OF THUNDERSTORMS IN CENTRAL OREGON AFTER
21Z AND HAVE VCTS IN THE TAFS AT KBDN AND KRDM STARTING AT 22Z.
SURFACE WINDS WILL REMAIN BELOW 15 KTS FOR THE NEXT 24 HOURS, EXCEPT
KDLS MAY HAVE SOME GUSTS UP TO 26 KTS THIS AFTERNOON. KRDM AND KBDN
WILL HAVE SUSTAINED NORTHERLY WINDS OF 10-15 KTS FOR THE REMAINDER
THIS AFTERNOON AND UNTIL SUNSET, EXCEPT WHEN THUNDERSTORMS ARE IN
THE VICINITY WHICH MAY PRODUCE OUTFLOW GUST FRONTS WITH VARIABLE
WINDS 20-25 KTS WITH HIGHER GUSTS TO 35 KTS.  POLAN

&&

.FIRE WX...WARM AND DRY CONDITIONS WILL PERSIST AS A RIDGE OF HIGH
PRESSURE REMAINS OVER THE REGION. OVERNIGHT HUMIDITY RECOVERY WILL
BE POOR TO MODERATE. EACH DAY THIS WEEK...THUNDERSTORM CHANCES WILL
INCREASE AND SPREAD NORTH AND EAST AS SEVERAL WEAK DISTURBANCES
INTERACT WITH MONSOON FLOW. MOST THUNDERSTORMS SHOULD STAY SOUTH OF
THE WASHINGTON BORDER UNTIL FRIDAY AND SATURDAY. STORMS THAT DEVELOP
WILL BE A MIXTURE OF WET AND DRY WITH PRECIPITATION RANGING FROM A
FEW HUNDREDTHS OF AN INCH TO AROUND A QUARTER OF AN INCH. RED FLAG
WARNINGS ARE IN EFFECT FOR ABUNDANT LIGHTNING ACROSS CENTRAL OREGON
THROUGH SATURDAY. OVER THE NORTHEAST MOUNTAINS...ONLY ISOLATED
THUNDERSTORMS ARE EXPECTED TODAY. SCATTERED THUNDERSTORMS WILL THEN
BE POSSIBLE ACROSS A LARGER AREA ON THURSDAY...AND RED FLAG WARNINGS
FOR THE NORTHEAST MOUNTAINS BEGIN THURSDAY AFTERNOON. COBB

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  67  98  67  96 /  10  10  10  20
ALW  72  98  72  97 /  10  10  10  20
PSC  65 101  67 100 /   0  10  10  20
YKM  64  98  66  96 /   0   0  10  20
HRI  65 100  66  99 /   0  10  10  20
ELN  60  99  61  98 /   0   0  10  20
RDM  55  94  56  92 /  30  30  30  30
LGD  61  93  59  91 /  20  30  30  30
GCD  61  96  62  94 /  30  30  30  30
DLS  67  96  67  94 /  10  10  10  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT SATURDAY ORZ503-505-506-509>511.

     RED FLAG WARNING FROM 1 PM THURSDAY TO 11 PM PDT SATURDAY
     ORZ050-502-507.

     HEAT ADVISORY UNTIL 9 PM PDT THIS EVENING ORZ044-507.

     RED FLAG WARNING UNTIL 11 PM PDT SATURDAY ORZ049.

WA...RED FLAG WARNING FROM 1 PM THURSDAY TO 11 PM PDT SATURDAY WAZ030.

     HEAT ADVISORY UNTIL 9 PM PDT THIS EVENING WAZ027-029.

     HEAT ADVISORY UNTIL 9 PM PDT THIS EVENING WAZ028.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/99/99/82

In the hours before

Special weather statement, Jul 30, 6:45 PM PDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
645 PM PDT WED JUL 30 2014

ORZ509-511-310215-
CENTRAL OREGON OR-EAST SLOPES OF THE OREGON CASCADES OR-
645 PM PDT WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON AND NORTHERN
DESCHUTES COUNTIES UNTIL 715 PM PDT...

AT 642 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF BLACK BUTTE RANCH...OR 14
MILES WEST OF REDMOND...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LAT...LON 4449 12140 4434 12121 4420 12147 4430 12163
TIME...MOT...LOC 0145Z 229DEG 3KT 4431 12145

DGW
Special weather statement, Jul 30, 7:17 PM PDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
717 PM PDT WED JUL 30 2014

ORZ509-511-310245-
CENTRAL OREGON OR-EAST SLOPES OF THE OREGON CASCADES OR-
717 PM PDT WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON AND EXTREME
NORTHERN DESCHUTES COUNTIES UNTIL 745 PM PDT...

AT 712 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF CAMP SHERMAN...OR 18 MILES
NORTHWEST OF REDMOND...AND IS STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.  LOCALIZED FLOODING DUE TO HEAVY RAIN IS
POSSIBLE AS WELL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4462 12138 4449 12117 4434 12136 4446 12158
TIME...MOT...LOC 0216Z 218DEG 3KT 4446 12139

DGW

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:45 PM PDTSpecial Weather StatementPDTJefferson30 min
Jul 30, 6:57 PM PDTAreal Flood AdvisoryPDTDeschutes3 hr
Jul 30, 7:17 PM PDTSpecial Weather StatementPDTJefferson28 min
Jul 31, 2:36 PM PDTFlash Flood WarningPDTWallowa114 min

Nearby

Flash Flood Warnings in Oregon, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.